Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Raleigh, NC

December 10, 2004Alamance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Dec 10, 2004, 12:23 AM EST for Alamance County, North Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 12:23 AM EST (05:23 UTC)
Expired
Dec 10, 2004, 2:00 AM EST
In force
97 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 100523
FFWRAH
NCC001-100700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1223 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 200 AM EST

* AT 1223 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL ALAMANCE COUNTY.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  BURLINGTON...
  ELON COLLEGE...
  GRAHAM...
  HAW RIVER...
  MEBANE...
  PLEASANT GROVE...
  SAXAPAHAW...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3621 7927 3591 7927 3591 7953 3618 7952

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 9:30 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 9, 9:30 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EST THU DEC 9 2004

.SHORT TERM (REST OF TONIGHT)...
THE WARM FRONT IS EDGING SLOWLY NORTHWESTWARD AND AT 900 PM WAS NEAR
HIGHWAY 1 FROM ROCKINGHAM TO RALEIGH AND NORTHEAST FROM RALEIGH TO
LOUISBURG AND ROANOKE RAPIDS.  BY MIDNIGHT THE FRONT SHOULD BE
SLIGHTLY FARTHER WEST INTO THE PIEDMONT AND THE CURRENT DENSE FOG
ADVISORY WILL BE RECONFIGURED TO ELIMINATE SOME OF THE EASTERN
COUNTIES.

A LOOMING CONCERN IS FOR THE POTENTIAL OF THUNDERSTORMS WITH SEVERE
WEATHER AFTER MIDNIGHT.  WE REMAIN IN A SLIGHT RISK AREA OVER THE
SOUTHEAST TWO THIRDS OF THE RAH CWA UNTIL 700 AM.  RUC SHOWS
DESTABILIZATION ALOFT WITH THE APPROACH OF A LARGE SCALE TROUGH FROM
THE WEST. LIFTED INDEX GOES NEGATIVE TO NEAR MINUS 3-5 AND CAPE
INCREASES TO NEAR 1100. SHEAR IN THE LOWER LEVELS HAS ELEVATED
HELICITY INTO THE 300-500 RANGE WHICH SHOULD ENHANCE ROTATION IN THE
UPDRAFTS. SUPERCELL STRUCTURE IS POSSIBLE.

FORECAST UPDATES WILL EMPHASIZE THE THREAT OF THUNDERSTORMS
OVERNIGHT.  THE THREAT OF HEAVY RAIN WILL ALSO BE KEPT.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...DENSE FOG ADVISORY NORTHWEST TWO THIRDS OF THE RAH CWA THROUGH
MIDNIGHT.
&&

SHORT TERM...RFG
Hazardous weather outlook, Dec 9, 5:10 AM EST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EST THU DEC 9 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
510 AM EST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
RAIN WILL DEVELOP OVER CENTRAL NORTH CAROLINA THIS
MORNING...BECOMING WIDESPREAD IN THE AFTERNOON INTO TONIGHT. A WARM
FRONT WILL LIFT NORTH ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THUS THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS
OVER THE SOUTHERN AND SOUTHEAST SECTIONS LATE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT FROM THE ISOLATED STORMS WILL BE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY BRINGING
SHOWERS AND A FEW THUNDERSTORMS. THE POTENTIAL EXISTS THAT A STORM
OR TWO COULD APPROACH SEVERE LIMITS PRODUCING STRONG DAMAGING WINDS.

SATURDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
SPOTTERS SHOULD MONITOR THE LATEST STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

RA

In the hours before

Special weather statement, Dec 9, 8:18 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
818 PM EST THU DEC 9 2004

NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON AND WILSON
818 PM EST THU DEC 9 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL
DAYBREAK FRIDAY...

A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH
CAROLINA.  UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM
THE SOUTH.  WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT
A LOW PRESSURE DISTURBANCE FROM THE WEST BY FRIDAY MORNING.  THIS
WILL INCREASE THE CHANCES FOR THUNDERSTORMS.  BECAUSE OF STRONG WINDS
ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND SPEED NEAR THE
GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
OR AN ISOLATED TORNADO.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY
CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS...
POSING A HAZARD FOR LATE NIGHT MOTORISTS.

THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM
ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE
RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT.
DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF
THIS POTENTIAL FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER
INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS.

RFG
Special weather statement, Dec 9, 10:38 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING IN 2ND PARAGRAPH
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EST THU DEC 9 2004

NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON AND WILSON
1038 PM EST THU DEC 9 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL
DAYBREAK FRIDAY...

A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH
CAROLINA.  UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM
THE SOUTH.  WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT
AND LOW PRESSURE DISTURBANCE ARRIVING FROM THE WEST BY FRIDAY
MORNING.  THIS WILL INCREASE THE CHANCES FOR THUNDERSTORMS.  BECAUSE
OF STRONG WINDS ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND
SPEED NEAR THE GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS OR AN ISOLATED TORNADO.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY
CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS...
POSING A HAZARD FOR LATE NIGHT MOTORISTS.

THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM
ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE
RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT.
DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF
THIS POTENTIAL FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER
INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 12:41 AM ESTSevere Thunderstorm WarningRAHGranville, Person34 min
Dec 10, 2:29 AM ESTFlash Flood WarningRAHGuilford2 hr
Dec 10, 3:54 AM ESTFlash Flood WarningRAHPerson2 hr
Dec 10, 6:03 AM ESTSevere Thunderstorm WarningRAHFranklin27 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.